Doctor insights on:
Serotonin Syndrome Patient Handout
To anesthesiologists, have any Zoloft (sertraline) taking patients ever had serotonin syndrome following a procedure?
Theoretically yes: I have seen serotonin syndrome in a patient in the recovery room after general anesthesia. It occurred after receiving Meperidine (demerol). This medication is often given for pain or shivering after surgery, but can trigger serotonin syndrome in patients taking certain medications that act on serotonin. I would advise you to give your anesthesiologist a list of all the meds you take.See 1 more doctor answer
Complex as can be grouped with neuroleptic malignant syndrome. Characterized by hyperthermia, muscle rigidity, altered mental status, usually associated with medicines that block or deplete dopamine, such as most anti-psychotics, and ssri antidepressants. May be precipitated by fever, infection, high environmental temperatures. Can be life ...Read more
Seizures with serotonin syndrome? Symptoms most similar to simple partial seizures. Leave patient tired, weak, & sore. Is this normal for ss?
Clinical diagnosis: Clinical diagnosis should be more than enough and it is quite clear if someone has a history and the doses took, matching with clinical signs, anytesting will not be relevat a sit gets metabolised in 5hiaa, found in urine nondiagnostic for ss.
Serotonin syndrome: Is characterized by neuromuscular, autonomic, and neuropsychiatric (cognitive and behavioral) abnormalities. Restless feeling, continuous muscle spasms, confusion and disorientation. Some may progress to cardiac arrest, seizures, coma or multiple organ failure. It is a life-threatening medical emergency and call 911 is a must!See 1 more doctor answer
YES: Serotonin syndrome is a medical emergency if you have symptoms. There are many medications that increase serotonin in your body, but there is no hard and fast rule on how many and how much is too much. This is why we advise pts of the symptoms so we can stop some medications if needed.See 1 more doctor answer
Serotonin syndrome: Serotonin enables brain other nervous system cells to communicate with one another. Too little serotonin in the brain is thought to play a role in depression. Too much can lead to excessive nerve cell activity --causing a potentially deadly collection of symptoms called serotonin syndrome. Typical symptoms include: confusion; restlessness; sweating; BP & temperature changes; nausea, vomiting, etc.
Serotonin syndrome: Overactivation due to excess serotonin. See diagram. Treatment is emergency intervention if severe, and discontinuing the medication if less severe. Some medications used are Muscle relaxants, serotonin blockers such as Periactin, (cyproheptadine hydrochloride) Oxygen & intravenous fluids.
Yes, but uncommon: You can get serotonin syndrome. With flushing, fever, rapid heart rate, blood pressure elevation, etc from ssris, but it is very uncommon with these drugs in the normal doses that are given. It can occur however, if you are taking another drug that boosts serotonin along with the ssri, which is why its important to keep you doctor posted on all meds changed or added including over the counter.
RVCS: If the question is can stroke happen as a result of serotonin syndrome, then the answer is: rarely. Serotonin syndrome at times can cause stroke-like symptoms because of blood vessels in the brain temporarily narrowing. It is called reversible cerebral vasoconstriction syndrome. It can be a serious condition, though it often reverses itself.
SAM-e: Can cause serotoneric syndrome if taken with Demerol, (meperidine hydrochloride) Talwin, dextromethorphan (Robitussin), Ultram, Triptans or other antidepressants. It should be taken with Folate, B12 and B6 to avoid elevations of serum homocysteine. It is best taken in the morning on an empty stomach to avoid insomnia. It is not regulated by the FDA. Talk to your doctor about dose-some pill forms have a very short half life.
Not very likely: Ssri's are fairly safe medications. While it is never a good idea to take more medication than has been prescribed to you, you should be ok if you accidentally took two pills in the same day. If you feel feverish, are nauseated or are vomiting, go to the emergency room. Fevers in serotonin syndrome are quite high, and they are usually accompanied by delirium and confusion - so it is very unlikely.See 1 more doctor answer
Depends: Some cases the symptoms are mild and hardly noticed (increased reflexes and mild hyper-vigilance). Some acute cases require urgent intervention to avoid the consequences of a sustained elevated temperature (acidosis, renal failure due to muscle breakdown) Elevated blood pressure can cause problems. Sleep can be disrupted. Mania can be precipitated. See MD if you think you have this problem.
- Talk to a doctor online
- Post concussion syndrome patient handout
- Ulnar neuropathy patient handout
- H pylori patient handout
- Tinea versicolor patient handout
- Pilonidal cyst patient handout
- Chalazion patient handout
- Hidradenitis suppurativa patient handout
- Bppv patient handout
- Osgood schlatters patient handout